Wyoming, 2004

High Wind in Wyoming, January 30, 2004

January 30, 2004 · NWS RIW · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 30, 2:30 AM MST, 7 hours 15 minutes earlier.

Area forecast discussion, Jan 30, 2:30 AM MST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 AM MST FRI JAN 30 2004

.TODAY THROUGH SUNDAY NIGHT...
LIGHT SNOW CONTINUING IN THE WESTERN MOUNTAINS AND AT TIMES WESTERN
VALLEYS OVERNIGHT. ISENTROPIC ANALYSIS CONTINUES TO SHOW POTENTIAL
FOR MORE LIGHT TO OCCASIONAL MODERATE SNOW THIS MORNING BEFORE
DYNAMICS FROM APPROACHING COLD FRONT INTENSIFY THE SNOW AND SPREAD
ACROSS THE REST OF THE WEST. ETA/MSO-ETA HAD GOOD ANALYSIS AND
WAS GENERALLY FOLLOWED THIS MORNING. WILL ADD IN ALL OF THE WESTERN
MOUNTAINS TO THE WINTER WEATHER ADVISORY THROUGH THIS EVENING AND
WESTERN VALLEYS AFTER 10 AM THROUGH THIS EVENING. SNOW SHOULD
INTENSIFY AFTER 18Z OR SO AS JET DYNAMICS AND MID LEVEL
FRONTOGENESIS DEVELOPS ACROSS THE WEST. LAPSE RATES STEEPEN
CONSIDERABLY THIS AFTERNOON AND EVENING APPROACHING 7.5-8C/KM.
BURSTS OF HEAVIER SNOW QUITE POSSIBLE IN THIS SCENARIO LATER THIS
AFTERNOON AND EARLY EVENING WITH EVEN THUNDERSNOW NOT OUT OF THE
REALM OF POSSIBILITY. SOUTHWEST WINDS WILL ALSO INCREASE AND CAUSE
PROBLEMS EVEN IN THE WESTERN VALLEYS. AS SURFACE LOW MOVES ACROSS
MONTANA PRESSURE GRADIENT ACROSS THE WIND CORRIDOR INCREASES ENOUGH
TO WARRANT A HIGH WIND WARNING FOR THE RATTLESNAKE/GREEN MOUNTAINS
FOR THE LATE MORNING THROUGH EVENING TIMEFRAME. CASPER SHOULD ALSO
INCREASE SIGNIFICANTLY BUT BELIEVE WINDS WILL STAY BELOW CRITERIA BUT
STILL GUST AROUND 50 MPH. STILL WORTH MONITORING CLOSELY THOUGH.
FRONT SHOULD MOVE QUICKLY THROUGH THE CENTRAL BASINS AFTER 00Z AND BE
OUT OF THE STATE AFTER MIDNIGHT. MOST AREAS WILL MIX OUT TODAY (IF
THEYRE NOT ALREADY) AND IT WILL BE WINDY MANY AREAS THIS AFTERNOON
AND OR EVENING. ARCTIC BOUNDARY LURKING JUST TO THE NORTH AND EAST OF
JOHNSON COUNTY AND MAY SNEAK BACK IN BEHIND THIS COLDER FRONT ON
SATURDAY OR SATURDAY NIGHT. COLD UNSTABLE CYCLONIC FLOW CONTINUES
THROUGH SATURDAY AT LEAST WITH LIGHT MOUNTAIN SNOW OR SNOW SHOWERS
AND POSSIBLY A FEW SNOW SHOWERS LOWER ELEVATIONS OF THE NORTH...
ESPECIALLY AFTERNOON HOURS. OVERNIGHT LOWS SHOULD PLUMMET AGAIN OVER
THE NEXT COUPLE NIGHTS WITH -15 TO -18C AIR AT H7 OVER US. HAVE
DROPPED LOWS QUITE A BIT ESPECIALLY SUNDAY MORNING. NEXT DISTURBANCE
ON SUNDAY MAY JUST CLIP THE SOUTHWEST AND HAVE BEEFED UP POPS TO
MATCH BETTER. SOME MODERATION IN H7 TEMPERATURES MONDAY BUT THAT
SHOULD ONLY HELP WARM UP THE HIGHER ELEVATIONS WITH BASINS/VALLEYS
TRAPPED.

.MONDAY THROUGH FRIDAY...
NEXT WEATHER MAKER WILL BE A DEEP TROUGH INTO THE WEST COAST BY
MONDAY AND PROGRESSING ACROSS THE ROCKIES TUESDAY. THIS SCENARIO
SIMILAR TO YESTERDAYS RUN AND SO A BIT MORE CONFIDENCE IN FORECAST.
MOIST SOUTHWESTERLY FLOW BEGINS TO PUSH INTO SOUTHWEST WYOMING BY
LATE MONDAY INTO MONDAY NIGHT AHEAD OF SYSTEM. HAVE CONTINUED TO
INCREASE POPS ACROSS MAINLY SOUTHWEST WYOMING INTO THE WIND RIVER
MOUNTAINS THROUGH MONDAY NIGHT. HAVE ALSO INCREASED POPS INTO THE
CENTRAL BASINS BY TUES/TUES NIGHT WITH A PERIOD OF NORTHEAST UPSLOPE
POTENTIAL. OTHERWISE...NORTHWEST FLOW TO PERSIST BEHIND SYSTEM AND
HAVE DRIED OUT MOST AREAS WITH THE EXCEPTION OF SOME LOW POPS IN
WESTERN MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY WESTERN
MOUNTAINS TODAY THROUGH THIS EVENING.
WINTER WEATHER ADVISORY WESTERN VALLEYS LATE THIS MORNING THROUGH
THIS EVENING.
HIGH WIND WARNING GREEN MOUNTAINS/RATTLESNAKE RANGE ZONE 19 FOR LATE
THIS MORNING THROUGH THIS EVENING.

&&

SKRBAC/FRIEDERS
Hazardous weather outlook, Jan 30, 5:00 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST FRI JAN 30 2004

WYZ001>020-022>030-311200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST FRI JAN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A WINTER WEATHER ADVISORY
THROUGH THIS EVENING FOR THE WESTERN MOUNTAINS AND FOR LATE THIS
MORNING THROUGH THIS EVENING FOR THE FAR WEST VALLEYS. NEW SNOWFALL
OF 4 TO 8 INCHES IS EXPECTED BY LATER THIS EVENING IN THE MOUNTAINS
AND UP TO 5 INCHES IN THE FAR WEST VALLEYS. STRONG SOUTHWEST WINDS
WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW THIS AFTERNOON AND
EVENING...ESPECIALLY AT PASS AND PEAK LEVEL. HOWEVER...STRONGER
WINDS ARE EVEN EXPECTED ACROSS THE JACKSON AND STAR VALLEYS WHERE
SOUTHWEST WINDS UP TO 35 OR 40 MPH WILL HAMPER TRAVEL DUE TO REDUCED
VISIBILITY IN BLOWING SNOW.

THIS SAME STORM SYSTEM WILL ALSO BRING HIGH WINDS TO THE RATTLESNAKE
RANGE AND GREEN MOUNTAINS OF CENTRAL WYOMING TODAY. SOUTHWEST WINDS
WILL INCREASE TO 35 TO 45 MPH WITH GUSTS TO 65 MPH FROM LATE THIS
MORNING THROUGH THIS EVENING. TRAVELLERS HEADING FROM RIVERTON OR
LANDER TOWARDS BEAVER RIM...SWEETWATER STATION OR JEFFREY CITY
SHOULD BE PREPARED FOR THESE VERY STRONG SOUTHWEST WINDS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER POTENTIAL STORM SYSTEM IS EXPECTED TO DEVELOP OVER THE WEST
TUESDAY INTO WEDNESDAY. THIS STORM SYSTEM HAS THE CAPABILITY OF
BRINGING SNOW TO MUCH OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS IN THE WEST TODAY
AND STRONG WIND REPORTS FROM EAST CENTRAL WYOMING.

SKRBAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
January 30, 9:45 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380778.